Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 161, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2005, 7:48 PM CDT for Towner County, North Dakota. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2005, 7:48 PM CDT (00:48 UTC)
- Expired
- Jul 10, 2005, 8:11 PM CDT
- In force
- 23 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Towner County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 7:50 PM CDT | HAIL 0.88 | 3 Ssw Perth, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4621 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 22.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 110048 SVRFGF NDC095-110145- /O.NEW.KFGF.SV.W.0161.050711T0048Z-050711T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 748 PM CDT SUN JUL 10 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN TOWNER COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 845 PM CDT. * AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED 4 MILES WEST OF BISBEE...OR 44 MILES NORTHWEST OF DEVILS LAKE...MOVING TO THE NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PERTH AT 800 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4853 9948 4853 9932 4884 9930 4883 9951 $$ JCA
1 follow-up statement
000 WWUS53 KFGF 110111 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 811 PM CDT SUN JUL 10 2005 NDC095-110121- /O.CAN.KFGF.SV.W.0161.000000T0000Z-050711T0145Z/ TOWNER ND- 811 PM CDT SUN JUL 10 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TOWNER COUNTY IS CANCELLED... AT 811 PM CDT...THE SEVERE THUNDERSTORM IN WESTERN TOWNER COUNTY HAS MOVED OUT OF THE COUNTY. SO THE WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING FOR NORTHEAST NORTH DAKOTA. LAT...LON 4853 9948 4853 9932 4884 9930 4883 9951 $$ JA/DM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:10 PM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, Jul 10, 2:10 PM CDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 210 PM CDT SUN JUL 10 2005 .SHORT TERM... MAIN QUESTION THIS AFTERNOON/EVENING WILL BE CONVECTIVE INITIATION ALONG AND NORTH OF BOUNDARY. CUMULUS FIELD HAS DEVELOPED ALONG BOUNDARY FROM JUST NORTHWEST OF BIS TO NW OF DVL. THIS ACTIVITY LOOKS TO BE BASED NEAR THE BOUNDARY LAYER...ALTHOUGH CAPPING INVERSION HAS INHIBITED DEVELOPMENT THUS FAR. DEWPOINTS ARE IN THE LOW/MID 70S AHEAD OF BOUNDARY...ALONG WITH ML CAPES FROM 2500-3500J/KG...SO EXTREME INSTABILITY IS THERE IF STORMS CAN DEVELOP. ML CIN VALUES ARE STILL AROUND 150 J/KG...BUT RUC/NAM ERODE CAP BY 00Z. FOR TONIGHT...STRONG SHORTWAVE WILL APPROACH WESTERN DAKOTAS. THIS COUPLED WITH FORCING AND ISENTROPIC LIFT OVER SFC BOUNDARY WILL AID THUNDERSTORM DEVELOP THIS EVENING AND OVERNIGHT. EXPECT STORMS TO DEVELOP IN CENTRAL/WESTERN ND LATE THIS AFTERNOON IN ASSOCIATION WITH SHORTWAVE. THERE COULD BE MORE THUNDERSTORM DEVELOPMENT TO THE NORTHEAST JUST NORTH OF SFC BOUNDARY INTO NORTHEAST ND LATE THIS AFTERNOON AND EVENING. THE BEST SHEAR FOR SUPERCELLS WILL BE IN OUR FAR NW AREA...BUT IF CAP CAN BREAK STORMS WILL DEVELOP EXPLOSIVELY WITH TORNADIC POTENTIAL AS WELL. CAP SHOULD SLOWLY ERODE OVERNIGHT WITH A COMPLEX PROBABLY DEVELOPING IN CENTRAL ND OVERNIGHT AND MOVING INTO EASTERN ND LATE. WILL HIT THUNDER CHANCES HARDEST IN NORTHEAST ND INTO EXTREME NW MN WHERE CAP WILL BREAK FIRST. POTENTIAL FOR HEAVY RAIN AND SEVERE WEATHER WILL EXIST WHERE STORMS ARE...SO WILL MENTION IN GRIDS. FLASH FLOOD WATCH IN DVL BASIN INTO KITTSON COUNTY TONIGHT-MON LOOKS GOOD...AND WILL NOT EXPAND TO THE SOUTH AT THIS TIME. THIS AREA WILL RECEIVE THE FOCUS OF THE LOW LEVEL JET AND BEST MOISTURE POOLING ALONG BOUNDARY...AND THEY HAVE BEEN VERY WET OF LATE. ON MONDAY...BOUNDARY SLOWLY MOVES EAST ALONG WITH INSTABILITY AND HIGH PRECIPITABLE WATER VALUES. THEREFORE WILL MOVE THUNDER SLOWLY FROM WEST TO EAST DURING THE DAY. THUNDER WILL LINGER IN EASTERN AREAS MONDAY NIGHT BEFORE MOVING EAST OF REGION BY TUESDAY. WILL MENTION SEVERE WORDING/HEAVY RAIN TOMORROW WITH ML CAPES TO 1500 J/KG ALONG WITH PLENTY OF MOISTURE AVAILABLE. BY TUESDAY/WED...EXPECT A DRY PERIOD WITH TEMPERATURES ABOVE NORMAL AND HIGH PRESSURE IN CONTROL. .LONG TERM (THU-SUN)... TWO SYSTEMS TO POSSIBLY AFFECT THE FCST AREA....ONE THU NIGHT-FRIDAY AND THE OTHER ON SUNDAY. CANADIAN/GFS IN AGREEMENT ON GENERAL UPPER AIR PATTERN...WITH BUILDING RIDGE INTO THURSDAY FOLLOWED BY NEXT 500 MB TROUGH WHICH WILL MOVE THRU MT INTO CANADA. SFC LOW WILL DEVELOP ERN MT/SE SASK THURSDAY. LOOKS LIKE MAIN 500 MB SHORT WAVE AND SFC LOW WILL TRACK JUST NORTH OF THE INTERNATIONAL BORDER AND THUS MAIN FORCING NORTH OF THE AREA. GFS MODEL IS FASTER THAN CANADIAN...WITH GFS MOVING LOW AND FRONT THRU THU NIGHT WHILE CANADIAN MORE SO ON FRIDAY. BUT BOTH MODELS KEEP PCPN NORTH CLOSER TO DYNAMICS...SO ATTM WILL KEEP IT DRY. NEXT SYSTEM POSSIBLE ON SUNDAY AS NEXT LOW DEVELOPS IN HIGH PLAINS WITH CANADIAN/GFS AGAIN SHOWING SOME BOUNDARY SETTING UP OVER SOUTH DAKOTA. CONSISTENT RUN TO RUN FROM GFS IN SHOWING PCPN SUNDAY...SO DID ADD A LOW POP FOR LATE IN THE EXTENDED. && .AVIATION... FRONT OVER WRN ND WILL ONLY SLOWLY MOVE EAST...MOVING INTO THE GFK/FAR AREA AROUND 18Z. PATCHY HIGH AND MID CLOUD DEVELOPMENT THIS AFTN AND TONIGHT EAST OF THE FRONT WITH CHANCE OF THUNDERSTORMS ENTERING THE PICTURE AFTER 06Z. TIMING AND COVERAGE STILL QUESTIONABLE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z MON FLASH FLOOD WATCH DEVILS LAKE BASIN TONIGHT-MONDAY. MN...AREAL FLOOD WARNING FOR KITTSON COUNTY UNTIL 18Z MON. FLASH FLOOD WATCH KITTSON COUNTY TONIGHT-MONDAY. && KELLENBENZ/RIDDLE
Hazardous weather outlook, Jul 10, 6:48 AM CDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 648 AM CDT SUN JUL 10 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111147- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 648 AM CDT SUN JUL 10 2005 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF EASTERN NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL NORTH DAKOTA AND COULD MOVE INTO PORTIONS OF NORTHEAST NORTH DAKOTA AFTER 7PM THIS EVENING. THE FAVORED LOCATION WILL BE OVER THE DEVILS LAKE BASIN AND ADJACENT PORTIONS. THE PRIMARY HAZARD WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINS ARE ALSO POSSIBLE. AN APPROACHING COLD FRONT WILL INTERACT WITH MOIST UNSTABLE AIR TO PRODUCE THE STRONG THUNDERSTORMS. AHEAD OF THE FRONT TODAY TEMPERATURES IN 90S WILL COMBINE WITH THE HUMIDITY TO RAISE THE HEAT INDEX TO AROUND 100 LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE FROM THE RED RIVER VALLEY EASTWARD ON MONDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS EVENING. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE VOELKER
In the hours before
Special weather statement, Jul 10, 5:17 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 517 PM CDT SUN JUL 10 2005 NDZ006>007-014>015-024-110530- BENSON ND-CAVALIER ND-EDDY ND-RAMSEY ND-TOWNER ND- THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING FOR THE FOLLOWING AREAS IN NORTHEAST NORTH DAKOTA THIS WATCH NO LONGER INCLUDES THE FOLLOWING 5 COUNTIES BENSON CAVALIER EDDY RAMSEY TOWNER INCLUDING THE CITIES OF DEVILS LAKE AND LANGDON.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 7:15 PM CDT | Tornado Warning | FGF | Benson | 28 min |
| Jul 10, 8:44 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 61 min |
| Jul 10, 9:05 PM CDT | Tornado Warning | FGF | Benson | 56 min |
| Jul 10, 9:49 PM CDT | Tornado Warning | FGF | Ramsey, Towner | 56 min |
| Jul 10, 9:58 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 62 min |
| Jul 10, 10:23 PM CDT | Tornado Warning | FGF | Cavalier | 67 min |
| Jul 10, 10:56 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Towner | 64 min |
| Jul 11, 5:56 AM CDT | Flash Flood Warning | FGF | Walsh | 11 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.